Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 143, NWS Dodge City, KS

June 13, 20174 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 13, 2017, 6:56 PM CDT for 4 counties in Kansas. It was in force for 49 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2017, 6:56 PM CDT (23:56 UTC)
Expired
Jun 13, 2017, 7:45 PM CDT
In force
49 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Edwards County, KS, Ford County, KS, Hodgeman County, KS, Pawnee County, KS

The radar

The Dodge City radar (KDDC), 38 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 7:30 PM CDTTSTM WND DMG2 Ese Spearville, KSA DOWNBURST PRODUCED AN APPROXIMATE 70 MPH WIND GUST THAT DAMAGED THE ROOF OF THE JUNIOR HIGH SCHOOL. ADDITIONALLY, A NEARBY SMALL SHED WAS OVERTURNED AND A TRAMPOLINE WAS TOSSED. WIND DIRECTION WAS SOUTHEAST TO NORTHWEST.
Jun 13, 7:30 PM CDTTSTM WND DMGSpearville, KSA DOWNBURST PRODUCED AN APPROXIMATE 70 MPH WIND GUST THAT DAMAGED THE ROOF OF THE JUNIOR HIGH SCHOOL. ADDITIONALLY, A NEARBY SMALL SHED WAS OVERTURNED AND A TRAMPOLINE WAS TOSSED. WIND DIRECTION WAS SOUTHEAST TO NORTHWEST.
Jun 13, 7:40 PM CDTHAIL 12 E Dodge City, KS
Jun 13, 7:40 PM CDTHAIL 13 E Dodge City, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 3:38 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.9 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 885 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
885 J/kg
Mixed-layer CIN
-478 J/kg
Mixed-layer LCL
1540 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

473 
WUUS53 KDDC 132356
SVRDDC
KSC047-057-083-145-140045-
/O.NEW.KDDC.SV.W.0143.170613T2356Z-170614T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
656 PM CDT TUE JUN 13 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Ford County in southwestern Kansas...
  Eastern Hodgeman County in southwestern Kansas...
  Southwestern Pawnee County in south central Kansas...
  Northwestern Edwards County in south central Kansas...

* Until 745 PM CDT

* At 656 PM CDT, a severe thunderstorm was located 5 miles northwest
  of Wright, or 8 miles northeast of Dodge City, moving northeast at
  50 mph.

  HAZARD...Up to Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Jetmore, Spearville, Burdett, Hanston, Offerle, Garfield, Fort
  Dodge, Wright, Rozel, Bellefont, Gray, Sanford, Rolling Hill
  Estates, Dodge City Regional Airport, Hodgeman State Lake, Ford
  State Lake and Hain State Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3772 9993 3786 10008 3826 9974 3826 9958
      3835 9958 3808 9916
TIME...MOT...LOC 2356Z 229DEG 44KT 3785 9993 

HAIL...1.50IN
WIND...60MPH
 
$$

HOVORKA
1 follow-up statement
357 
WWUS53 KDDC 140017
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
717 PM CDT TUE JUN 13 2017

KSC047-057-083-145-140045-
/O.CON.KDDC.SV.W.0143.000000T0000Z-170614T0045Z/
Ford KS-Hodgeman KS-Pawnee KS-Edwards KS-
717 PM CDT TUE JUN 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHEASTERN FORD...EASTERN HODGEMAN...SOUTHWESTERN PAWNEE AND
NORTHWESTERN EDWARDS COUNTIES...

At 717 PM CDT, a severe thunderstorm was located 7 miles south of
Hanston, or 12 miles east of Jetmore, moving northeast at 50 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Jetmore, Spearville, Burdett, Hanston, Offerle, Garfield, Fort Dodge,
Wright, Rozel, Bellefont, Gray, Sanford, Rolling Hill Estates, Dodge
City Regional Airport, Hodgeman State Lake, Ford State Lake and Hain
State Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3772 9993 3786 10008 3826 9974 3826 9958
      3835 9958 3808 9916
TIME...MOT...LOC 0017Z 229DEG 44KT 3802 9968 

HAIL...1.50IN
WIND...60MPH
 
$$

HOVORKA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 6:00 PM CDT, 56 minutes earlier.

Area forecast discussion, Jun 13, 6:00 PM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
600 PM CDT Tue Jun 13 2017

...Updated Aviation...

.SHORT TERM...(This evening through Wednesday)
Issued at 214 PM CDT Tue Jun 13 2017

Scattered convection along a dry line that will extend from near
Hays to Dodge City to around Meade late today and early this
evening still appears possible given the latest 12z model runs.
The 12z forecast model soundings along this dry line late day does
indicate little if any cin will be present along with CAPE values
of 1500 to near 3000 j/kg. This combined with some improving
0-1km moisture convergence, 0-6km shear favoring super cells and
the potential for storms to be discrete then hail approaching the
size of baseballs may be possible, especially early and near the
Oklahoma border. In addition to very large hail high cloud bases
and large DCAPE supports strong damaging winds in excess of 70
mph. Given the storm motion these storms should move east of high
281 by sunset. Another slight chance for storms may then again be
possible towards midnight along the cold front as enhanced upper
level dynamics develop near the left exit region of an upper level
jet.

On Wednesday the surface cold front is forecast to be located
from northwestern Oklahoma to south central Kansas. Behind this
front more seasonable temperatures can be expected across western
Kansas as a surface high crosses the Western High Plains. Winds
will average 10 mph or less.

Some late day convection will be possible along a cold front that
will be located in south central Kansas at 0z Thursday. Later
shifts may wish to monitor if the frontal boundary will be located
near Pratt or Medicine lodge or further east southeast. At this
time am favoring the further southeast solution so will keep
precipitation out of Pratt and Barber counties Wednesday afternoon
and Wednesday night.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 214 PM CDT Tue Jun 13 2017

There will be a slight chance for convection on Thursday east of
Dodge City as moisture and warm air advection improves near the
left exit region of a 250mb jet that will be crossing the Southern
Plains early in the day. After this slight chance a brief period
of dry and warmer weather will briefly return early this weekend.
Given the westerly down slope flow Friday and Saturday and the
850mb temperature trends from the ECMWF and GFS. Temperatures
climbing into the mid to upper 90s still looks likely Friday and
Saturday afternoon.

Saturday night into early Sunday the GFS and ECMWF both are in
decent agreement with a surface cold front dropping south across
western Kansas as a northwesterly flow develops across the
Rockies. 900mb to 850mb winds behind this front suggests a period
of very windy conditions behind this frontal boundary Saturday
night into early Sunday. In addition to these gusty winds some
noticeably cooler air will begin to spread into western Kansas
also.

These cooler temperatures will linger through early next week as
a surface high crosses the Central Plains. At this time there is
some uncertainty on just how much cooling that will occur early
next week but the potential for highs staying in the 80s again on
Monday is not completely out of the question, especially if we see
an extended period of cloud cover during the day.

Several opportunities of precipitation for western Kansas will
exist early next week as multiple upper level waves embedded in
the northwesterly flow crosses the Central Plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 600 PM CDT Tue Jun 13 2017

VFR will prevail at all airports through this TAF cycle, outside
of any convection this evening. Scattered thunderstorms will
continue along the dryline this evening. Dryline is expected to
retreat westward to some extent around sunset, and will keep
VCTS/CB mention at LBL/DDC/HYS to catch any convective potential
along this boundary. Coverage will be scattered, and confidence on
any direct impacts on the terminals is low. A cold front will
sweep through SW KS 06-12z Wed, with a shift to north winds at all
airports by 12z Wed. North winds look fairtly modest, only gusting
20-25 kts. SKC expected Wednesday, with winds diminishing quickly
by 18z and veering to NE/E 5-15 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  91  65  97 /  30   0   0  10
GCK  59  91  63  98 /  10   0   0  10
EHA  56  90  61  96 /  10   0   0  10
LBL  60  91  63  99 /  10   0   0  10
HYS  65  90  64  96 /  30   0   0  20
P28  71  94  69  98 /  40  10  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Turner
Hazardous weather outlook, Jun 13, 4:09 AM CDT, 14 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
409 AM CDT Tue Jun 13 2017

KSZ030-031-043>046-061>066-074>081-084>090-140915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
409 AM CDT Tue Jun 13 2017 /309 AM MDT Tue Jun 13 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------
 A dryline will advance to near a line from Ellis
 to Meade by mid afternoon, and scattered thunderstorms are
 likely to form near the dryline after 5 PM. Sufficient
 instability and shear are present to support a few supercells
 with hail larger than two inches in diameter and damaging winds.
 Although the tornado threat is low, enhanced low level shear with
 the onset of the low level jet may support tornadogenesis in
 south central Kansas around sunset.
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Limited risk
* Excessive heat: Limited risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------
A weak Pacific cold front will move through western Kansas Tuesday night and become stationary
from eastern Kansas into northwest Oklahoma Wednesday morning. A few thunderstorms with hail
larger than quarters and gusty winds may occur in south central Kansas Wednesday afternoon. Weak upper
level troughs will ripple across Kansas Thursday through Saturday, and scattered thunderstorms are
possible every day. A stronger cold front will pass Saturday night, and Sunday will be cooler.

Days 2-7 Hazards
----------------
* Wednesday
  - Severe thunderstorm: Limited risk
  - Excessive heat: Limited risk

* Thursday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Limited risk

* Friday
  - Excessive heat: Limited risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 5 PM this evening east of a line from Ellis to Meade.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Jun 13, 6:00 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
600 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             CATHERINE               38.93N 99.22W
06/13/2017  E1.25 INCH       ELLIS              KS   PUBLIC

&&

GT
Special weather statement, Jun 13, 6:13 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Dodge City KS
613 PM CDT TUE JUN 13 2017

KSZ087-088-140000-
Meade KS-Clark KS-
613 PM CDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MEADE AND NORTHWESTERN
CLARK COUNTIES UNTIL 700 PM CDT...

At 609 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Knowles, or 14 miles southeast of Beaver, moving
northeast at 60 mph.

Hail to the size of ping pongs and winds to 70 mph possible with
this storm.  If the storm maintains its intensity it will move into
southeastern Meade and southwestern Clark counties around 6:30.

Locations impacted include...
Englewood, Acres, Clark State Lake and Big Basin Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor this storm closely as it approaches the Kansas and Oklahoma
border.  Be ready to act quickly if a warning is issued.

&&

LAT...LON 3737 10023 3743 9961 3700 9993 3700 10034
TIME...MOT...LOC 2309Z 207DEG 64KT 3672 10029

TATRO
Local storm report, Jun 13, 6:47 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
647 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             2 NW DODGE CITY         37.78N 100.03W
06/13/2017  E1.00 INCH       FORD               KS   EMERGENCY MNGR

&&

GT
Local storm report, Jun 13, 6:49 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
649 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             1 WNW DODGE CITY        37.76N 100.03W
06/13/2017  E1.25 INCH       FORD               KS   NWS EMPLOYEE

            MOSTLY QUARTERS WITH SOME HALF DOLLAR.

&&

GT
Local storm report, Jun 13, 6:50 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
650 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             2 NNW DODGE CITY        37.78N 100.03W
06/13/2017  E1.00 INCH       FORD               KS   TRAINED SPOTTER

            REPORTED BY FORMER NWS EMPLOYEE.

&&

LEE
Local storm report, Jun 13, 6:54 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
654 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             6 NW ACRES              37.15N 99.98W
06/13/2017  E1.00 INCH       CLARK              KS   PUBLIC

&&

GT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 4:09 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman51 min
Jun 13, 4:47 PM CDTSpecial Weather StatementDDCFord58 min
Jun 13, 4:52 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Pawnee53 min
Jun 13, 5:19 PM CDTSpecial Weather StatementDDCPawnee41 min
Jun 13, 5:33 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Pawnee27 min
Jun 13, 5:34 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush28 min
Jun 13, 5:43 PM CDTSpecial Weather StatementDDCEllis62 min
Jun 13, 5:57 PM CDTSpecial Weather StatementDDCRush63 min
Jun 13, 5:59 PM CDTSpecial Weather StatementDDCNess61 min
Jun 13, 6:00 PM CDTSevere Thunderstorm WarningDDCEllis15 min
Jun 13, 6:13 PM CDTSpecial Weather StatementDDCClark47 min
Jun 13, 6:20 PM CDTSevere Thunderstorm WarningDDCClark, Meade55 min
Jun 13, 6:33 PM CDTSevere Thunderstorm WarningDDCFord27 min
Jun 13, 6:45 PM CDTSevere Thunderstorm WarningDDCClark28 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.